Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 417, NWS Wichita, KS

November 5, 2008Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 5, 2008, 4:26 PM CST for Chautauqua County, Elk County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2008, 4:26 PM CST (22:26 UTC)
Expired
Nov 5, 2008, 5:30 PM CST
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 4:57 PM CSTHAIL 0.753 Ene Longton, KS
Nov 5, 5:00 PM CSTTSTM WND GST 60Sedan, KS
Nov 5, 5:06 PM CSTHAIL 1.75Sedan, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 2:17 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 052226
SVRICT
KSC019-049-052330-
/O.NEW.KICT.SV.W.0417.081105T2226Z-081105T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CST WED NOV 5 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS.
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 530 PM CST.

* AT 420 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER  
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS        
  LOCATED 8 MILES EAST OF CEDAR VALE...AND MOVING NORTHEAST AT 45    
  MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CEDAR VALE...ELGIN...ELK FALLS...GRENOLA...HOWARD...LONGTON...
  MOLINE...SEDAN.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3744 9652 3745 9651 3761 9651 3760 9596
      3759 9596 3728 9596 3699 9629 3699 9651
TIME...MOT...LOC 2225Z 222DEG 37KT 3718 9633

$$

KLEINSASSER
2 follow-up statements
000 
WWUS53 KICT 052235
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CST WED NOV 5 2008

KSC019-049-052330-
/O.CON.KICT.SV.W.0417.000000T0000Z-081105T2330Z/
CHAUTAUQUA KS-ELK KS-
435 PM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELK AND
CHAUTAUQUA COUNTIES UNTIL 530 PM CST...

AT 430 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF ELGIN...OR 14 MILES SOUTH OF CEDAR VALE...MOVING
NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELGIN BY 450 PM CST.
  NEAR SEDAN BY 505 PM CST.
  5 MILES SOUTHEAST OF LONGTON BY 530 PM CST.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3744 9652 3745 9651 3761 9651 3760 9596
      3759 9596 3728 9596 3699 9629 3699 9651
TIME...MOT...LOC 2235Z 222DEG 35KT 3694 9646

$$

DARMOFAL
000 
WWUS53 KICT 052323
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CST WED NOV 5 2008

KSC019-049-052333-
/O.EXP.KICT.SV.W.0417.000000T0000Z-081105T2330Z/
CHAUTAUQUA KS-ELK KS-
523 PM CST WED NOV 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR ELK AND CHAUTAUQUA COUNTIES
WILL EXPIRE AT 530 PM CST...

AT 520 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3744 9652 3745 9651 3761 9651 3760 9596
      3759 9596 3728 9596 3699 9629 3699 9651
TIME...MOT...LOC 2323Z 222DEG 35KT 3729 9607

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:23 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 5, 2:23 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CST WED NOV 5 2008

.DISCUSSION...
FORECAST CONCERNS...SEVERE WEATHER POTENTIAL THIS EVENING...THEN
MORE WIND INTO THURSDAY ACROSS CENTRAL KANSAS.

VIGOROUS UPPER TROF ACROSS THE CENTRAL ROCKIES WILL MOVE OUT
ACROSS THE CENTRAL PLAINS TONIGHT...EVOLVING INTO A DEEP
TROPOSPHERIC LOW ACROSS THE NORTHERN PLAINS/UPPER MIDWEST
ON THURSDAY. MODEST YET SUFFICIENT LOW LEVEL MOISTURE WILL
RESULT IN MODERATE INSTABILITY ALONG THE SURFACE COLD FRONT
AND DRY LINE LATE THIS AFTERNOON THROUGH THIS EVENING...AIDED
BY THE MID LEVEL COLD ADVECTION STEEPENING LAPSE RATES. THIS
IN COMBO WITH STRONG SHEAR WILL RESULT IN A SEVERE WEATHER
EPISODE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. EXPECT THE
ELEVATED AND SHALLOW CONVECTION/SHOWERS TO BECOME MORE
SURFACE BASED AFTER 22Z...WITH INCREASING CONVERGENCE ALONG THE
FRONT FOCUSING DEEPER UPDRAFTS/STRONGER CONVECTIVE DEVELOPMENT
ACROSS SOUTH CENTRAL KANSAS. THOUGH PERHAPS A FEW DISCRETE
SUPERCELLS WILL BE POSSIBLE EARLY ON...EXPECT THE LINEAR FORCING
ALONG THE FRONT TO RESULT IN A STEADY-STATE INTENSIFICATION OF A
MULTI-CELL/SQUALL LINE AS EVENT PROGRESSES. STRONGER DYNAMICS
WITH A COUPLED UPPER JET WILL ALLOW A CONTINUED SEVERE RISK AS
LINEAR CONVECTION ROLLS ACROSS SOUTHEAST KANSAS INTO THE LATE
EVENING HOURS. STRONG DAMAGING WIND GUSTS AND MARGINALLY SEVERE
HAIL WILL BE THE PRIMARY SEVERE RISKS...THOUGH A CONDITIONAL
CHANCE FOR A COUPLE TORNADOES WILL BE POSSIBLE THIS EVENING.
SOME POST FRONTAL SHOWERS WILL ALSO BE POSSIBLE THIS EVENING
ALONG THE MOIST/ELEVATED MID LEVEL FRONT.

ON THURSDAY...EXPECT STRONG WEST WINDS TO DEVELOP ON THE SOUTH
SIDE OF THE DEEP CYCLONE TO OUR NORTH...WITH DRY ADIABATIC LOW
LEVEL LAPSE RATES PROMOTING STRONG MIXING AND TRANSFER OF HIGHER
MOMENTUM AIR ALOFT. CONFIDENCE IS HIGH ENOUGH TO GO WITH A SECOND
PERIOD WIND ADVISORY ACROSS CENTRAL KANSAS. THE DEEP LOW PRESSURE
AREA WILL BE A SLOW MOVER INTO FRIDAY...WITH WEAK COLD ADVECTION
KEEPING US RATHER CHILLY WITH PERIODS OF CLOUDINESS...ESPECIALLY
ACROSS NORTHERN SECTIONS OF THE FORECAST AREA.

THE MEDIUM RANGE MODELS ARE STILL SUPPORTIVE OF THE MAINTENANCE
OF THE CHILLY AIR ACROSS THE REGION OVER THE WEEKEND AS A RATHER
EXPANSIVE UPPER LOW DEVELOPS ACROSS THE GREAT LAKES AND PROVINCIAL
ONTARIO. THERE ARE STILL DIFFERENCES ON TIMING AND TRACK OF THE
SOUTHERN PLAINS UPPER TROF FOR EARLY NEXT WEEK. ONLY HAVE MODEST
CONFIDENCE ON THE CURRENT SCENARIO...WITH THE POTENTIAL FOR AT
LEAST A CHILLY RAIN ACROSS MUCH OF THE AREA. WILL NOT MAKE TOO
MANY CHANGES FOR NOW. THE GFS REMAINS A BIT MORE PROGRESSIVE
THOUGH WILL CONTINUE TO STAY WITH A COMPROMISE OF THE TWO.

DARMOFAL

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERNS WILL BE GUSTY WINDS FOR SE AND SOUTH CENTRAL
KS THIS AFTERNOON AND STORMS THIS AFTERNOON AND TONIGHT AS A STRONG
COLD FRONT SWEEPS THROUGH.

THE COLD FRONT IS CURRENTLY MAKING ITS WAY THROUGH CENTRAL KS. AHEAD
OF THIS FRONT SOUTH WINDS WILL FLIRT WITH ADVISORY CRITERIA FOR
SOUTH CENTRAL AND ESPECIALLY SE KS. THEREFORE KICT...KSLN AND KCNU
WILL HAVE THE BEST SHOT TO SEE SUSTAINED WINDS AT 30 WITH GUSTS TO
40 MPH. BETWEEN 3-4 PM THE FRONT WILL BE GENERALLY ALONG I-135
WITH STORMS DEVELOPING ALONG IT. KICTS BEST SHOT AT STORMS WILL BE
BETWEEN 3PM AND 5PM BEFORE THE FRONT QUICKLY SCOOTS OFF TO THE
EAST...IMPACTING KCNU AFTER DARK. KCNU WILL HAVE THE GREATEST SHOT
AT EXPERIENCING SEVERE STORMS AS THE STORMS ORGANIZE INTO A SOLID
LINE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    44  57  38  55 /  60  10  10   0
HUTCHINSON      43  56  37  54 /  30  10  10   0
NEWTON          44  56  37  52 /  60  10  10  10
ELDORADO        46  56  38  52 /  90  10  10  10
WINFIELD-KWLD   46  59  39  56 /  80   0   0   0
RUSSELL         39  52  35  52 /  30  10  10   0
GREAT BEND      40  54  36  54 /  30  10  10   0
SALINA          43  53  36  51 /  40  10  10  10
MCPHERSON       43  55  37  51 /  40  10  10   0
COFFEYVILLE     50  61  40  55 / 100  10   0  10
CHANUTE         49  58  39  51 / 100  10  10  10
IOLA            49  57  38  50 / 100  10  10  10
PARSONS-KPPF    50  61  40  54 / 100  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ051>053-
068>072-083-092>096-098>100.

WIND ADVISORY FROM 8 AM TO 5 PM CST THURSDAY FOR KSZ032-033-
047>049.

&&
Hazardous weather outlook, Nov 5, 3:23 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CST WED NOV 5 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
323 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL AFFECT PARTS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS EVENING. THE BEST RISK FOR SEVERE STORMS
WILL RESIDE FOR AREAS EAST OF A MARION TO EL DORADO TO
ARKANSAS CITY LINE. STRONG DAMAGING WINDS TO 75 MPH...HAIL UP
TO QUARTER SIZE AND EVEN TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST WINDS WILL DEVELOP ACROSS CENTRAL KANSAS ON
THURSDAY. PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT
FOR DETAILS.

THE RANGELAND FIRE DANGER INDEX WILL CLIMB INTO THE HIGH CATEGORY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY...AND INTO
THE VERY HIGH CATEGORY ACROSS CENTRAL KANSAS. HIGH FIRE DANGER IS
POSSIBLE AGAIN ACROSS SOUTH CENTRAL AND CENTRAL KANSAS ON FRIDAY.

THERE IS A SLIGHT CHANCE FOR SNOW...OR RAIN MIXED WITH SNOW...IN
CENTRAL KANSAS ON MONDAY NIGHT. THE RISK FOR ANY SNOW ACCUMULATION
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED THIS EVENING ACROSS PARTS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS...MAINLY EAST OF A MARION
TO EL DORADO TO ARKANSAS CITY LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Nov 5, 3:09 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CST WED NOV 5 2008

KSZ093-098-052215-
CHAUTAUQUA-COWLEY-
309 PM CST WED NOV 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 307 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF CHILOCCO...OR 24 MILES
SOUTH OF ARKANSAS CITY...AND MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHEASTERN COWLEY AND WESTERN CHAUTAUQUA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

KRC
Special weather statement, Nov 5, 4:02 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CST WED NOV 5 2008

KSZ093-098-052245-
CHAUTAUQUA-COWLEY-
402 PM CST WED NOV 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND SOUTHEAST COWLEY COUNTIES...

AT 357 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GRAINOLA...OR 10 MILES
SOUTHWEST OF CEDAR VALE...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, Nov 5, 4:25 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             7 E CEDAR VALE          37.11N 96.37W
11/05/2008  E1.00 INCH       CHAUTAUQUA         KS   STORM CHASER

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 3:52 AM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more12 hr
Nov 5, 2:30 PM CSTWind AdvisoryICTBarton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more27 hr
Nov 5, 4:42 PM CSTTornado WarningICTChautauqua48 min
Nov 5, 5:13 PM CSTSevere Thunderstorm WarningICTMontgomery, Wilson44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.